A common problem
HIV affects the immune system, and can lead to opportunistic infections that cause many symptoms. When the virus is spread it is also possible to experience a range of symptoms. Some of those symptoms may even occur due to treatment, such as diarrhea.
Diarrhea is among the most common complications of HIV. It can be severe or mild, leading to loose stools on occasion. Also it can be continuous (chronic). Identifying the cause of diarrhea will help determine the best therapies for long-term care and a better quality of life for people living with HIV.
Causes of diarrhea in HIV
HIV diarrhea has several possible causes. It may be an early HIV symptom, also known as acute HIV infection. HIV causes flu-like symptoms within two months of infection like diarrhea. They could last for a couple of weeks. Other acute HIV infection symptoms include:
- fever or chills
- night sweats
- muscle aches or joint pain
- sore throat
- swollen lymph nodes
While these symptoms are similar to those of seasonal flu, the difference is that even after taking over-the-counter flu drugs a person may still experience them.
Especially untreated diarrhea is dangerous. It can lead to dehydration or other complications which endanger life.
Original viral transmission isn't the primary cause of HIV diarrhea. HIV drugs are also a common side effect. Such drugs can cause other side effects such as nausea or stomach pain, as well as diarrhea.
Antiretroviral drugs carry a risk of diarrhea, but some antiretroviral classes are more likely to cause diarrhea.
Protease inhibitor is the class with highest risk of causing diarrhea. Older protease inhibitors such as lopinavir / ritonavir (Kaletra) and fosamprenavir (Lexiva) are more commonly associated with diarrhea than newer ones such as darunavir (Prezista) and atazanavir (Reyataz).
Someone taking an antiretroviral that has severe diarrhea will contact their health care provider.
Problems with the gastrointestinal (GI) are common in HIV sufferers. The most prevalent GI symptom is diarrhea. HIV-related GI problems which could lead to diarrhea include:
Some infections are unique to HIV, such as the complex Mycobacterium avium (MAC). Others, such as cryptosporidium, in people without HIV cause limited diarrhea but may be chronic in people with HIV. During the past, this form of infection had a greater risk of causing diarrhea from HIV. Yet more prominent has been the diarrhea not caused by intestinal infection.
For HIV-positive individuals small bowel bacterial overgrowth is likely. Intestinal issues may increase the risk of a person with HIV being overgrown with bacteria. This can contribute to diarrhea and other stomach problems.
HIV itself may be a diarrhea-provoking pathogen. An individual with HIV who has had diarrhea for more than one month is diagnosed with HIV enteropathy when no other cause is identified, according to the National Center for Biotechnology Information (NCBI).
If diarrhea remains a chronic issue when taking antiretroviral medications, another form of medicine like tenvir can be recommended by a healthcare provider. Should not quit taking HIV medicine until a healthcare provider advises you. Forgo HIV treatment, and the virus can begin to spread more quickly in the body. Faster replication can result in mutated virus copies which can contribute to resistance to medication.
Scientists have been working on creating drugs to relieve diarrhea. Crofelemer (formerly Fulyzaq, but now known as Mytesi) is a prescription antidiarrheal drug for the prevention of non-infectious diarrhea. The US In 2012, Crofelemer was approved by the Food and Drug Administration (FDA) to treat diarrhea caused by anti-HIV medicines.
Even diarrhea can be treated with home remedies and improvements in lifestyle such as:
- drinking more clear liquids
- avoiding caffeine
- refraining from consuming milk products
- eating 20 grams or more of soluble fiber per day
- avoiding greasy, spicy foods
When an underlying infection induces diarrhea, a health care worker must seek to treat the infection. Do not start taking any medications to avoid diarrhea without talking to a healthcare provider first. When purchasing medicine online, we recommend safe healths pharmacy it is a trusted online pharmacy.
Seeking help for this symptom
Addressing HIV-related diarrhea may improve comfort and quality of life. But remember that chronic diarrhea can be dangerous and should be treated as soon as possible, too. Bloody diarrhea, or fever-inducing diarrhea, warrants an immediate call to a health care provider.